Niacin for high cholesterol: Hello... - Cholesterol Support

Cholesterol Support

8,788 members2,510 posts

Niacin for high cholesterol

Idalmis
Idalmis

Hello everyone. I am a 65 year old female. I’ve always had high cholesterol despite having a good diet and exercising regularly. I tried statins but I had lots of unpleasant side effects so I stopped taking them. My Gp advised me to try Niacin 500 mg a day. I have been taking them for 5 weeks now but I feel unwell. Dizzy, unstable, weak and spaced out. I wonder if anyone had similar experiences . Thank you

5 Replies
oldestnewest

Please Google for side effect of Niacin 500 mg, there are a of of information, we all react differently to side effect of medication.

I think that dosage is way to high. I’ve been able to lower total cholesterol by about 10% using 50/100 mg tablets. Maybe try a lower dosage and retest cholesterol in 30 days.

Niacin will definitely help with helping to lower high cholesterol BUT too much niacin can be a problem. Please call your doctor and explain how you are feeling. He or she may lower the dosage or take you off and try something different. Have you tried Red Yeast Rice? That is what I was told to take. And to start out at a low dose and work my way up as that too can cause side effects. I already have issues with passing out due to low blood pressure.

Try Oatmeal with Blueberries every day and keep up the exercise. Eat foods that lower cholesterol.

I, just found out recently that the Total Chloresterol only has to be 240 or less, not the 100 to 199 range.

The phamarcy companies are pushing that range to try to sell more Statin Medication.

Hi Idalmis,

Ring up your GP and let him/ her know that you are feeling unwell. It may or may not be the Niacin, the brand and when you take it.

I take 1,000 mg of flush free niacin and 6,000mg of plant sterol in the evening as per my nephrologist with the okay from my GP.

My LDL is now 101 at last reading and cholesterol normal.

Let me know what your GP says.

Bet

You may also like...